Lake-Effect Snow, Hamilton
- When
- January 19, 1:00 PM EST to January 20, 4:11 AM EST
- Where
- Hamilton forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 43.661, -74.497 (the zone’s center; the record gives no point)
A cold front and upper level disturbance brought moderate to heavy lake effect snow to Northern Herkimer and Hamilton counties from Tuesday, January 19th through the early morning hours of Wednesday, January 20th, 2021. Snowfall totals ranged from only a few inches in eastern Hamilton county, up to 12 inches across northern Herkimer and northwest Hamilton counties.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ALY wrote it up.
A cold front and upper level disturbance brought moderate to heavy lake effect snow to Northern Herkimer and Hamilton counties from Tuesday, January 19th through the early morning hours of Wednesday, January 20th, 2021. Snowfall totals ranged from only a few inches in eastern Hamilton county, up to 12 inches across northern Herkimer and northwest Hamilton counties.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albany, NY wrote its last area forecast discussion before the first event at Jan 19, 12:36 PM EST, 24 minutes earlier.
AREA FORECAST DISCUSSION
National Weather Service Albany NY
1236 PM EST Tue Jan 19 2021
.SYNOPSIS...
An area of low pressure will move across the region with
scattered snow showers today transitioning to lake effect snow
tonight. Wednesday will turn brisk and colder with snow showers
ending. Another round of snow showers are expected for the end
of the week as the next system approaches.
&&
.NEAR TERM /THROUGH TONIGHT/...
Lake Effect Snow Warning issued for the western Adirondacks
through 10 AM Wednesday...
As of 1153 AM EST...Main change was to upgrade to a Lake Effect
Snow Warning for northern Herkimer and Hamilton Counties.
Ending time extended to 10 AM Wednesday as well. 12Z guidance,
including NAMNest, HRRR and HREF all support longer residence
time of lake effect snow bands along and north of the Route 28
corridor this afternoon into tonight. Slower evolution in winds
shifting allowing for bands to remain fairly stationary for
several hours. With snowfall rates of at least 1 inch per hour,
we have enough confidence to increase snowfall totals to 5-10
inches across northern Herkimer County and the NW half of
Hamilton County.
Outside of lake effect, scattered to numerous snow showers will
occur this afternoon, with greater coverage across higher
terrain areas. A moist west to southwesterly flow will lead to
a mostly cloudy skies. Most snow shower activity will occur to
the north and west of the Capital District. Some upslope snow
showers will occur across the southern Greens and the
Berkshires. Amounts through this afternoon should be rather
light outside of lake effect (generally under an inch). High
temperatures will reach the 20s in the higher terrain to the 30s
in the valleys (except lower 40s in parts of the mid- Hudson
Valley).
Tonight, cold enough air aloft (-11C to -14C at 850 hPa) and a
west-southwesterly flow will set the stage for lake-effect snow
bands to continue downwind of both lakes Erie and Ontario. The
Ontario band will first start across far northern portions of
Herkimer County (north of Old Forge) before slowly shifting
southward overnight as the flow shifts to the northwest in the
wake of the cold front. The Erie band will be rather fragmented
with just some scattered snow showers reaching portions of the
Mohawk Valley, Capital District and eastern Catskills from time
to time. Upslope snow showers will continue as well for portions
of western New England.
Snowfall totals into Wednesday morning expected to be 5-10
inches for northern Herkimer County into western portions of
Hamilton County (Lake Effect Snow Warning area). Elsewhere,
expect generally under an inch, except 1-2 inches across the
southern Greens into the northern Berkshires. Low temperatures
tonight will be in the teens and 20s.
&&
.SHORT TERM /WEDNESDAY THROUGH THURSDAY NIGHT/...
Lake-effect and upslope snow showers will gradually taper off on
Wednesday as upper-level heights rise and drier air advects in from
the west. The lake-effect snow band off Ontario will likely be
situated across the Mohawk Valley to start this period before
dropping southward out of our forecast area. Additional snowfall
amounts of an inch or less are expected on Wednesday.
In the wake of the snow showers, expect a partly to mostly cloudy
and blustery day with high temperatures ranging from the teens
across portions of the Adirondacks to the mid-30s in the mid-Hudson
Valley.
A small and thin area of high pressure will bring dry weather for
much of Wednesday night under a partly cloudy sky. Winds will lessen
as well. This will allow temperatures to dip into the single digits
to near 0 across some higher terrain areas to the teens elsewhere.
The next upper-level and surface disturbance will spread across the
area late Wednesday night through Thursday night with the return of
clouds and additional snow showers. Some moderate accumulations will
be possible, especially across the Adirondacks. High temperatures
Thursday ranging from the 20s across the higher terrain to the 30s
in the valleys with lows Thursday night mainly in the 20s.
&&
.LONG TERM /FRIDAY THROUGH MONDAY/...
Broad and flat upper troughing with upper energy exiting Friday.
Flat upper ridging builds in from the west Saturday and Sunday with
better prospects for some sunshine but cooler weather with cold
advection until the upper ridge axis and associated low level
ridging build east of our region Sunday night into Monday.
However, there is an increasing signal in sources of
guidance/ensembles that more organized upper energy affects our
region in the Monday and/or Tuesday time frame. Considerable
differences in timing and somewhat of a lack of deep moisture but
just a brush with some southern stream moisture could result in
better chances for a widespread light to moderate snow somewhere in
the eastern/northeastern U.S. Just including chances for snow by
Monday afternoon but timing and track of the system still quite
unknown.
Highs Friday in the 30s but upper 20s higher terrain. Highs
Saturday and Sunday in the 20s to near 30 but teens higher terrain.
Highs Monday in the mid 20s to around 30 but around 20 higher
terrain.
&&
.AVIATION /18Z TUESDAY THROUGH SUNDAY/...
Cyclonic flow and lake moisture are teaming up to keep abundant
stratus around this afternoon. Some flurries/light snow showers are
possible through around 03Z. Some MVFR vsbys cannot be ruled out,
especially at KGFL/KPSF. Any snow shower activity is expected to
remain north of KPOU until at least mid-morning Wednesday. Cigs
expected to remain low VFR, except possibly MVFR at times at KPSF,
especially through 21Z where at TEMPO was added.
Tonight, we may see a bit of a clearing trend roughly 03-08Z, with
clouds increasing again after 08Z ahead of the next approaching
trough. This trough, and approaching cold front, may result in more
flurries or light snow showers late tonight into Wednesday morning.
Vsby restrictions are possible but not enough confidence for an
explicit mention at this time. Generally expect VFR to continue
outside of snow showers, except for some MVFR cigs at KPSF. Cigs
will rise somewhat late Wednesday morning behind the front, but a
few lingering snow showers remain possible.
Winds will be from the south to west at 10 kt or less for much of
the TAF period, becoming west to northwest at around 10 kt with some
gusts to 20 kt by mid to late Wednesday morning behind a cold front.
Outlook...
Wednesday Night: No Operational Impact. NO SIG WX.
Thursday: Moderate Operational Impact. Chance of SHSN.
Thursday Night: Low Operational Impact. NO SIG WX.
Friday: Low Operational Impact. Isolated SHSN.
Friday Night: Low Operational Impact. NO SIG WX.
Saturday: No Operational Impact. NO SIG WX.
Saturday Night: No Operational Impact. NO SIG WX.
Sunday: No Operational Impact. NO SIG WX.
&&
.HYDROLOGY...
No widespread hydrological issues are expected this week.
Precipitation will be in the form of snow through the week as a
series of disturbances move across the region. Precipitation
amounts will generally be low as well.
For details on specific area rivers and lakes, including observed
and forecast river stages and lake elevations, please visit the
Advanced Hydrologic Prediction Service /AHPS/ graphs on our
website.
&&
.ALY WATCHES/WARNINGS/ADVISORIES...
CT...None.
NY...Lake Effect Snow Warning until 10 AM EST Wednesday for NYZ032-
033.
MA...None.
VT...None.
&&
SYNOPSIS...Rathbun
NEAR TERM...JPV/Rathbun
SHORT TERM...Rathbun
LONG TERM...NAS
AVIATION...Thompson
HYDROLOGY...JPV/RathbunHazardous Weather Outlook National Weather Service Albany NY 1156 AM EST Tue Jan 19 2021 CTZ001-013-MAZ001-025-NYZ038>043-047>054-058>061-063>066-082>084- VTZ013>015-201200- Northern Litchfield-Southern Litchfield-Northern Berkshire- Southern Berkshire-Southern Herkimer-Southern Fulton-Montgomery- Northern Saratoga-Northern Warren-Northern Washington-Schoharie- Western Schenectady-Eastern Schenectady-Southern Saratoga- Western Albany-Eastern Albany-Western Rensselaer-Eastern Rensselaer- Western Greene-Eastern Greene-Western Columbia-Eastern Columbia- Western Ulster-Eastern Ulster-Western Dutchess-Eastern Dutchess- Northern Fulton-Southeast Warren-Southern Washington-Bennington- Western Windham-Eastern Windham- 1156 AM EST Tue Jan 19 2021 This Hazardous Weather Outlook is for northwestern Connecticut, western Massachusetts, eastern New York excluding the western Adirondacks and southern Vermont. .DAY ONE...This afternoon and tonight. The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NYZ032-033-201200- Northern Herkimer-Hamilton- 1156 AM EST Tue Jan 19 2021 ...LAKE EFFECT SNOW WARNING IN EFFECT UNTIL 10 AM EST WEDNESDAY... This Hazardous Weather Outlook is for the western Adirondacks of eastern New York. .DAY ONE...This afternoon and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Lake Effect Snow Warning. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Lake Effect Snow Warning. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report snowfall amounts to the National Weather Service in Albany New York, while following all local, state, and CDC guidelines.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
748 AM EST TUE JAN 19 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0930 AM SNOW 4 NNW ROTTERDAM JUNCTIO 42.93N 74.06W
01/18/2021 M1.0 INCH SCHENECTADY NY COCORAHS
24-HOUR SNOWFALL.
1142 AM SNOW LANDGROVE 43.29N 72.84W
01/18/2021 M2.5 INCH BENNINGTON VT WEATHERNET6
WEATHERNET6
1148 AM SNOW RICHMONDVILLE 42.63N 74.59W
01/18/2021 M1.0 INCH SCHOHARIE NY WEATHERNET6
WEATHERNET6
1210 PM SNOW SAVOY 42.60N 73.04W
01/18/2021 M1.8 INCH BERKSHIRE MA WEATHERNET6
WEATHERNET6
0400 PM SNOW 5 NNE STAMFORD 42.82N 73.02W
01/18/2021 M3.1 INCH BENNINGTON VT COCORAHS
24-HOUR SNOWFALL.
0443 PM SNOW RICHMONDVILLE 42.63N 74.59W
01/18/2021 M1.0 INCH SCHOHARIE NY WEATHERNET6
WEATHERNET6
0515 PM SNOW LANDGROVE 43.29N 72.84W
01/18/2021 M2.8 INCH BENNINGTON VT WEATHERNET6
WEATHERNET6
0517 PM SNOW SAVOY 42.60N 73.04W
01/18/2021 M2.0 INCH BERKSHIRE MA WEATHERNET6
WEATHERNET6
0551 PM SNOW HANCOCK 42.54N 73.32W
01/18/2021 M2.2 INCH BERKSHIRE MA WEATHERNET6
WEATHERNET6
1022 PM SNOW HALCOTT CENTER 42.22N 74.47W
01/18/2021 M2.0 INCH GREENE NY WEATHERNET6
WEATHERNET6
1036 PM SNOW LANDGROVE 43.29N 72.84W
01/18/2021 M2.8 INCH BENNINGTON VT WEATHERNET6
WEATHERNET6
1103 PM SNOW SAVOY 42.60N 73.04W
01/18/2021 M2.0 INCH BERKSHIRE MA WEATHERNET6
WEATHERNET6
&&
EVENT NUMBER ALY2100625
EVENT NUMBER ALY2100626
EVENT NUMBER ALY2100627
EVENT NUMBER ALY2100628
EVENT NUMBER ALY2100629
EVENT NUMBER ALY2100630
EVENT NUMBER ALY2100631
EVENT NUMBER ALY2100632
EVENT NUMBER ALY2100633
EVENT NUMBER ALY2100634
EVENT NUMBER ALY2100635
EVENT NUMBER ALY2100636
DBTPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
749 AM EST TUE JAN 19 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0629 AM SNOW WILMINGTON 42.87N 72.87W
01/19/2021 M1.0 INCH WINDHAM VT TRAINED SPOTTER
&&
EVENT NUMBER ALY2100637
DBTThe national radar mosaic for the moment the first event began.
2 lake-effect snow. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New York in 2021Every state in 2021This day in weather historyWarnings in New York, January 2021
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 939636, 939637.